The US Food and Drug Administration (FDA) has issued a warning about the potential dangers of eating, drinking or handling food products prepared by adding liquid nitrogen (N2).

According to the FDA, liquid N2, although non-toxic, can cause severe damage to skin and internal organs if mishandled or accidently ingested due to the extremely low temperatures it can maintain.

The agency said inhaling the vapour released by a food or drink prepared by adding liquid N2 immediately before consumption may also cause breathing difficulty, especially among individuals with asthma.

Food and drinks prepared by adding liquid N2 may be sold in malls, food courts, kiosks, state or local fairs, and other food retail locations. These products may include liquid N2-infused colour cereal or cheese puffs that emit a misty or smoke-like vapour, and are marketed under names such as ‘Dragon’s Breath’, ‘Heavens Breath’, ‘nitro puff’ and other similar names.

ucm618861

Source: FDA

“The FDA has become aware of severe – and in some cases, life-threatening – injuries, such as damage to skin and internal organs caused by liquid N2 still present in the food or drink,” the agency explained in a statement. “There has also been a report of difficulty breathing after inhaling the vapour released by liquid N2 when added immediately before consumption.”

“Injuries have occurred from handling or eating products prepared by adding liquid N2 immediately before consumption, even after the liquid N2 has fully evaporated due to the extremely low temperature of the food.”

“In general, other foods treated with liquid nitrogen prior to the point of sale and before consumption, for example some frozen confections, are treated in such a way that results in the complete evaporation of liquid N2 before reaching the consumer and are no longer at an extremely low temperature, and therefore do not pose a significant risk of injury.”